I have severe bruising from juvaderm in the lip and would like to know if this is normal? (photos)

I had juvaderm injected into my lips two days ago and now have severe swelling and bruising. Especially on my upper lip, it's about twice the size of my lower lip. They aren't proportioned but I am not sure if there is just extra swelling on top. I believe the doctor hit a blood vessel with the needle, see photo. How long will this typically take to heal? If the lips don't eventually start looking proportioned what is the best way to fix it? By adding more juvaderm to the bottom lip only?

Doctor Answers 7

Bruisung after juvederm

It is not uncommon to have bruising after Juvederm.We usually recommend Arnica Montana 30x which will reduce bruising and speed up healing. You have to be patient as all the discoloration will disappear.

Orange County Plastic Surgeon
4.6 out of 5 stars 21 reviews

Bruising after Juvederm

The lips are very delicate and swell and bruise easily.  What you are experiencing is typical of lip filler.  It's best to wait two weeks and then see your injector for a follow up.

Martin Jugenburg, MD
Toronto Plastic Surgeon
4.9 out of 5 stars 414 reviews

Bruising and swelling after Juvederm

Thank you for your question amberrichard. Juvederm is a filler that can be used to enhance the lips. With any injections there is a risk of swelling and bruising, which can take up to two weeks (or sometimes longer) to resolve. I have patients return two weeks after a treatment to take after photographs to assess the results after the majority of the swelling has subsided. Patience is important. In our office we treat bruises as early as the next day with a laser. Please follow up with your doctor for specific recommendations. Good luck!

Alex Eshaghian, MD, PhD
Encino Physician
5.0 out of 5 stars 1 review

Juvederm to the lips - is severe bruising normal?

Thank you for asking about your Juvederm.
  • I am sorry this happened -
  • This is swelling and it will go down.
  • Do not have additional Juvederm to balance it since the Juvederm stays and the swelling goes away.
  • Bruising is usually from using a needle to inject the Juvederm - a common practice.
  • I prefer to use a cannula - which is much less likely to cause bruising.
  • Ask your surgeon to use a cannula in the future.
Always see a Board Certified Plastic Surgeon. Best wishes  - Elizabeth Morgan MD PHD FACS

Bruising after Juvederm Treatment

Bruising and swelling are common after Juverderm treatments and will resolve with time (5-10 days in most cases). If you are not satisfied with the result you have the option to add more to the bottom lip to even it out. You can also use Hyaluronidase to dissolve some of the product in your upper lip. However, be sure to allow enough time for full healing before making the decision to add more product or take away. Thanks! 

Michael E. Ciaravino, MD
Houston Plastic Surgeon
4.8 out of 5 stars 109 reviews


Unfortunatley the bruising there appears significant but not dangerous. I would recommend applying ice regularly, and to arrange a follow up appointment with your practitioner. If the lips are asymmetrical I am sure they will correct this free of charge.

Adil Sarwar, MD
London Physician
5.0 out of 5 stars 4 reviews

Bruising after Juvederm

Hello, and thanks for your question and photos.Swelling and bruising are relatively common after lip augmentation with HA fillers. I suggest giving it a couple of weeks to assess your final response and then following up with your dermatologist. Best, Dr. Frucht.

Corey Frucht, MD, PhD
Santa Barbara Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.